Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 171, NWS Boston/Norton, MA

July 20, 2008Cheshire County, Hillsborough County, New Hampshire; 5 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 20, 2008, 8:58 PM EDT for Cheshire County, Hillsborough County, New Hampshire; 5 counties in Massachusetts. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 8:58 PM EDT (00:58 UTC)
Expired
Jul 20, 2008, 9:45 PM EDT
In force
47 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA, Cheshire County, NH, Hillsborough County, NH

The radar

The Boston radar (KBOX), 129 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:11 PM EDTTSTM WND DMGHancock, NHTREE DOWN ON WIRES ON FOREST ROAD. A TREE WAS BLOCKING ANOTHER ROAD JUST OFF ROUTE 202.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:11 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 210058
SVRBOX
MAC011-013-015-017-027-NHC005-011-210145-
/O.NEW.KBOX.SV.W.0171.080721T0058Z-080721T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
858 PM EDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  EXTREME NORTHWESTERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS...
  SOUTHEASTERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE...
  THIS INCLUDES THE CITY OF JAFFREY...
  HILLSBOROUGH COUNTY IN SOUTHERN NEW HAMPSHIRE...
  EASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS...
  THIS INCLUDES THE CITY OF GREENFIELD...
  NORTHWESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
  HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...
  THIS INCLUDES THE CITIES OF...NORTHAMPTON...AMHERST...

* UNTIL 945 PM EDT

* AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A   
  LINE EXTENDING FROM 10 MILES WEST OF HENNIKER TO 6 MILES EAST OF
  KEENE TO 10 MILES NORTHEAST OF GREENFIELD TO 8 MILES NORTH OF
  NORTHAMPTON TO 10 MILES EAST OF GREAT BARRINGTON...AND MOVING
  EAST AT 37 MPH.  THIS LINE IS EVOLVING WITH SMALL SEGMENTS OF
  DAMAGING WIND SHIFTING TO DIFFERENT TRACKS IN ITS STEADY EASTWARD
  PROGRESS. SMALL HAIL IS ALSO BEING REPORTED NEAR GREENFIELD.
  THIS WARNING REPLACES THE PREVIOUS EXTENSIVE WARNING FOR CHESHIRE
   COUNTY AND PARTS OF WESTERN MASSACHUSETTS. 


* SEVERE THUNDERSTORMS WILL BE NEAR...
  WINDSOR...DUBLIN...SUNDERLAND AND ERVING BY 905 PM EDT...
  HILLSBOROUGH...HANCOCK...FITZWILLIAM AND BENNINGTON BY 910 PM
  EDT...
  JAFFREY AND DEERING BY 915 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

LAT...LON 4231 7301 4264 7253 4292 7229 4314 7215
      4313 7206 4320 7202 4321 7191 4313 7185
      4315 7166 4307 7163 4308 7152 4304 7146
      4275 7170 4221 7255 4216 7304
TIME...MOT...LOC 0056Z 260DEG 32KT 4322 7199 4294 7214
          4266 7238 4245 7268 4217 7313

$$
DRAG
1 follow-up statement
000 
WWUS51 KBOX 210126
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
926 PM EDT SUN JUL 20 2008

MAC011-013-015-017-027-NHC005-011-210145-
/O.CON.KBOX.SV.W.0171.000000T0000Z-080721T0145Z/
CHESHIRE NH-WORCESTER MA-FRANKLIN MA-HAMPSHIRE MA-HAMPDEN MA-
MIDDLESEX MA-HILLSBOROUGH NH-
923 PM EDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR HILLSBOROUGH...EXTREME NORTHWESTERN MIDDLESEX...NORTHWESTERN
HAMPDEN...EASTERN HAMPSHIRE...EASTERN FRANKLIN...NORTHWESTERN
WORCESTER AND SOUTHEASTERN CHESHIRE COUNTIES...

AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF WEARE TO 
GREENFIELD TO WINCHENDON TO SHUTESBURY TO MONTGOMERY...OR ALONG A 
LINE EXTENDING FROM 8 MILES NORTHEAST OF HENNIKER TO 14 MILES 
NORTHEAST OF JAFFREY TO 9 MILES SOUTHWEST OF JAFFREY TO 10 MILES 
NORTHEAST OF AMHERST TO 12 MILES SOUTHWEST OF NORTHAMPTON...MOVING 
EAST AT 37 MPH.  THIS LINE HAS TEMPORARILY WEAKENED SINCE 910 PM BUT 
MAY REINTENSIFY AS IT CONTINUES STEADILY EAST.  IN ADDITION TO THE 
WIND DAMAGE RISK..THERE ARE ALSO LIGHTNING STRIKES CAUSING POWER 
OUTAGES AND BRIEF POOR DRAINAGE FLOODING RAINS ACCOMPANY THE 
STRONGER STORMS.    

SEVERE THUNDERSTORMS WILL BE NEAR...
  SHARON...WINCHENDON AND SOUTHAMPTON BY 930 PM EDT...  TEMPLE...NEW 
BOSTON...LYNDEBOROUGH AND PELHAM BY 935 PM EDT...  WILTON...NEW 
IPSWICH AND GREENVILLE BY 940 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

LAT...LON 4217 7302 4228 7276 4286 7214 4315 7188
      4313 7185 4315 7165 4307 7163 4308 7152
      4304 7146 4277 7168 4221 7254
TIME...MOT...LOC 0123Z 260DEG 32KT 4326 7167 4298 7182
          4270 7206 4249 7236 4221 7281

$$

DRAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:08 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 20, 4:08 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
408 PM EDT SUN JUL 20 2008

.SYNOPSIS...
HOT AND HUMID WEATHER CONTINUES TODAY ALONG WITH THE CHANCE OF A FEW
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DIURNAL
SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD EARLY THIS
WEEK. TEMPERATURES WILL BEGIN TO FALL BACK TO SEASONABLE NORMS
TOWARDS THE MIDDLE OF THE WEEK ALONG WITH SOME LOWER HUMIDITY LATE I
THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE POTENTIAL FOR A FEW MORE SEVERE THUNDERSTORMS CONTINUES THROUGH
THE EVENING ALONG AND NORTHWEST OF A BOSTON TO PROVIDENCE LINE.  THE
ACTIVITY IS HIT AND MISS ACROSS THE REGION.  HOWEVER...MEAN LAYER
CAPES IN THE 1000 TO 1500 J/KG WITH 0 TO 6 KM SHEAR VALUES IN THE 30
TO 40 KNOT RANGE WILL ALLOW FOR THE POTENTIAL FOR A FEW MORE SEVERE
THUNDERSTORMS ACROSS THE REGION.  THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WIND GUSTS ALONG WITH HEAVY RAIN.

ONCE WE GET INTO THE LATE EVENING AND OVERNIGHT HOURS...THE MAIN
CONCERN WILL BE THE HEAVY RAIN POTENTIAL ACROSS WESTERN MA/NORTHWEST
MA AND SOUTHERN NH.  THE MODELS HAVE 1 TO 2 INCHES OF RAIN LATE
TONIGHT INTO MONDAY MORNING WITH LOCALLY HIGHER AMOUNTS.  THE
POTENTIAL EXISTS FOR URBAN AND STREET FLOODING AND WILL ISSUE A
FLOOD ADVISORY ACROSS THIS REGION.  WE EXPECT HEAVY SHOWERS WITH
EMBEDDED THUNDERSTORMS ACROSS THE REGION.  ITS ALSO NOT OUT OF THE
QUESTION THAT WE MAY HAVE AN ISOLATED SEVERE THUNDERSTORM OR TWO
OVERNIGHT WITH DECENT INSTABILITY AND GOOD JET DYNAMICS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
AREAS OF SHOWERS/EMBEDDED THUNDERSTORMS SHOULD EXIST THE EASTERN
SECTIONS DURING THE MORNING.  OTHERWISE...WE MAY DRY OUT FOR A GOOD
CHUNK OF THE DAY.  THE POTENTIAL FOR ADDITIONAL
SHOWERS/THUNDERSTORMS CONTINUES DURING THE AFTERNOON BUT THIS WILL
DEPEND ON THE AMOUNT OF THE MID LEVEL DRYING WE RECEIVE.  THIS
REMAINS UNCERTAIN AND WILL HAVE TO LOOK AT THIS FURTHER.  THE BEST
CHANCE FOR RE-DEVELOPMENT WILL BE ACROSS OUR EASTERN ZONES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
LONG TERM FORECAST GENERALLY FOR TEMPERATURES TO BEGIN FALLING BACK
TO SEASONAL NORMS AFTER THIS WEEKEND AND FOR DIURNAL SHOWERS AND
THUNDERSTORMS TO CONTINUE.  WITH QUITE A BIT OF SPREAD CONTINUING
AMONGST THE MODELS...CHOSE TO GO WITH HPC GUIDANCE FOR THE GRIDDED
FORECAST.

SEVERAL FEATURES MAY IMPACT THE FORECAST OVER THE NEXT WEEK.
HOWEVER...LOW CONFIDENCE IN ALL OF THEM GIVEN THE LACK OF AGREEMENT
IN THE MODEL GUIDANCE.  ONE OF THOSE FEATURES IS TROPICAL STORM
CRISTOBAL...CONTINUING TO CIRCULATE OFF THE COAST OF THE CAROLINAS.
OFFICIAL FORECAST TRACK FROM NHC CONTINUES TO HAVE CRISTOBAL PASS
WELL TO THE SOUTHEAST OF NANTUCKET.  THIS TRACK WOULD HAVE LITTLE TO
NO IMPACT ON SOUTHERN NEW ENGLAND.  WE WILL BE KEEPING A CLOSE EYE
ON THIS TROPICAL ACTIVITY IN CASE OF ANY CHANGES.

THE NEXT FEATURE THAT COULD AFFECT THE WEATHER IS THE COMBINATION OF
AN UPPER LEVEL TROUGH...A WEAK COLD FRONT...AND A STRONG JET THAT
MOVE THROUGH SOUTHERN NEW ENGLAND SOMETIME BETWEEN TUESDAY AND
WEDNESDAY NIGHT.  THERE IS THE POTENTIAL FOR A HEAVY RAIN EVENT
WEDNESDAY AS THESE FEATURES COME TOGETHER.  BOTH THE 20/00Z ECMWF
AND THE 20/12Z NAM HAVE TWO TO THREE INCHES OF RAIN FALLING ACROSS
PORTIONS OF SOUTHERN NEW ENGLAND WEDNESDAY.  THE 20/12Z GFS KEEPS
THE HIGHER RAINFALL AMOUNTS TO THE WEST.  WHETHER THE BULK OF THE
PRECIP STAYS TO THE WEST OR NOT...SHOWERS AND THUNDERSTORMS ARE
LIKELY AS THE COLD FRONT MOVES ACROSS SOUTHERN NEW ENGLAND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...

TONIGHT AND MONDAY...
MVFR/IFR CONDITIONS IN SCATTERED SHOWERS/THUNDERSTORMS.  SOME OF
THE STORMS THIS EVENING MAY CONTAIN GUSTY WINDS TO 40 KNOTS ALONG
AND NORTHWEST OF A BOSTON TO PROVIDENCE LINE.  THERE WILL ALSO BE
TIMES OF VFR ACROSS THE REGION WITH THE EXCEPTION BEING THE
CAPE/ISLANDS WHERE LOW CLOUDS WILL COVER THE REGION MOST OF THE TIME.

ACROSS THE REST OF THE REGION...MARGINAL MVFR/VFR CONDITIONS IN HAZE
SHOULD CONTINUE INTO THE AFTERNOON.  SCATTERED STRONG THUNDERSTORMS
WITH THE POTENTIAL FOR 40 KNOT WIND GUSTS ARE EXPECTED MAINLY NORTH
OF THE MA TURNPIKE AFTER 18Z OR 19Z THIS AFTERNOON INTO THE
EVENING.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...

MAINLY VFR...WITH CONDITIONS DETERIORATING TO MVFR IN SCATTERED
SHOWERS AND THUNDERSTORMS THAT DEVELOP.

&&

.MARINE...
TONIGHT AND MONDAY...
SCA SEAS CONTINUE FOR MARGINAL 5 TO 6 FOOT SEAS THROUGH MONDAY
ACROSS OUR SOUTHERN OUTER-WATERS ON SOUTHWEST SWELL.  A FEW STRONG
THUNDERSTORMS WILL IMPACT THE WATERS LATE THIS
AFTERNOON/EVENING...MAINLY ACROSS THE WATERS NORTH OF PLYMOUTH.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...

MONDAY NIGHT AND TUESDAY...WHILE CURRENT FORECASTS INDICATE
TROPICAL STORM CRISTOBAL WILL TRAVEL WELL TO THE SOUTHEAST OF
NANTUCKET...WINDS AND SWELL FROM THIS TROPICAL STORM WILL AFFECT THE
SOUTHERN NEW ENGLAND COASTAL WATERS WITH SMALL CRAFT CONDITIONS IN
SEAS IF NOT ALSO IN WINDS LIKELY.  IN ADDITION...SHOWERS AND
THUNDERSTORMS MAY AFFECT THE COASTAL WATERS...ESPECIALLY IN THE LATE
AFTERNOONS AND EVENINGS.

TUESDAY AFTERNOON THROUGH FRIDAY...AS TROPICAL STORM CRISTOBAL
MOVES AWAY FROM SOUTHERN NEW ENGLAND...WINDS AND SEAS WILL BEGIN TO
DECREASE.  LINGERING SMALL CRAFT CONDITIONS ARE POSSIBLE THROUGH
TUESDAY.  IN ADDITION...SHOWERS AND THUNDERSTORMS MAY AFFECT THE
COASTAL WATERS...ESPECIALLY IN THE LATE AFTERNOONS AND EVENINGS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM EDT TUESDAY
     FOR ANZ254-255.

&&

SYNOPSIS...RLG/THOMPSON
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...RLG
AVIATION...FRANK/RLG
MARINE...FRANK/RLG
Hazardous weather outlook, Jul 20, 7:48 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
748 PM EDT SUN JUL 20 2008

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001-002-220000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
748 PM EDT SUN JUL 20 2008

...SEVERE THUNDERSTORM WATCH 709 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATEST
MONDAY. STORMS MONDAY WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN...
POSSIBLY YIELDING POOR DRAINAGE AND URBAN TYPE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ017>019-RIZ003>005-220000-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
748 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE
STRONG TO DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATEST
MONDAY. STORMS MONDAY WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN...
POSSIBLY YIELDING POOR DRAINAGE AND URBAN TYPE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>237-250-254-255-220000-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
748 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE
STRONG WINDS...WITH THE GREATEST RISK FROM BOSTON HARBOR NORTHWARD
TO THE MERRIMACK RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TROPICAL STORM CRISTOBAL...CURRENTLY OFF THE SOUTHEAST UNITED STATES
COAST...IS EXPECTED TO PASS SOUTHEAST OF THE 40N/70W BENCHMARK
MONDAY
NIGHT. WINDS AND SEAS WILL LIKELY INCREASE DURING THIS TIME...
ESPECIALLY SOUTH OF NANTUCKET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-220000-
BOSTON HARBOR-
748 PM EDT SUN JUL 20 2008

...SEVERE THUNDERSTORM WATCH 709 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TROPICAL STORM CRISTOBAL...CURRENTLY OFF THE SOUTHEAST UNITED STATES
COAST...IS EXPECTED TO PASS SOUTHEAST OF THE 40N/70W BENCHMARK
MONDAY
NIGHT. WINDS AND SEAS WILL LIKELY INCREASE DURING THIS TIME...
ESPECIALLY SOUTH OF NANTUCKET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020>024-RIZ006>008-220000-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
748 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG SOUTH FACING
BEACHES OF THE SOUTH COAST AND ISLANDS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF RIP CURRENTS MONDAY ALONG SOUTH FACING
BEACHES OF THE SOUTH COAST AND ISLANDS.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATEST
MONDAY. STORMS MONDAY WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN...
POSSIBLY YIELDING POOR DRAINAGE AND URBAN TYPE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 6:35 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
635 PM EDT SUN JUL 20 2008

MAZ003-004-NHZ011-015-202315-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN AND
CENTRAL HILLSBOROUGH NH-
635 PM EDT SUN JUL 20 2008

AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH OVER TROY...OR ABOUT 7 MILES WEST OF JAFFREY...MOVING NORTHEAST
AT 29 MPH.

THE THUNDERSTORM WILL BE NEAR...MARLBOROUGH BY 640 PM EDT...DUBLIN
AND HARRISVILLE BY 650 PM EDT...HANCOCK AND BENNINGTON BY 700 PM
EDT...ANTRIM AND WINDSOR BY 710 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK
Special weather statement, Jul 20, 6:44 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
644 PM EDT SUN JUL 20 2008

MAZ008>011-202330-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
644 PM EDT SUN JUL 20 2008

AT 640 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER HUNTINGTON...OR ABOUT 11 MILES SOUTHWEST OF NORTHAMPTON...
MOVING NORTHEAST AT 39 MPH.

THE THUNDERSTORM WILL BE NEAR...WESTHAMPTON AND CHESTERFIELD BY 650
PM EDT...WILLIAMSBURG AND GOSHEN BY 700 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

FRANK
Special weather statement, Jul 20, 7:23 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
723 PM EDT SUN JUL 20 2008

MAZ003-004-008-010-011-210015-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-WESTERN HAMPSHIRE MA-
723 PM EDT SUN JUL 20 2008

AT 720 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH OVER HADLEY...OR ABOUT 3 MILES NORTHEAST OF NORTHAMPTON...MOVING
NORTHEAST AT 32 MPH.

THE THUNDERSTORM WILL BE NEAR...AMHERST AND 7 MILES SOUTHEAST OF
SUNDERLAND BY 730 PM EDT...PELHAM AND SHUTESBURY BY 740 PM EDT...NEW
SALEM AND 8 MILES SOUTHEAST OF WENDELL BY 750 PM EDT...PETERSHAM AND
9 MILES SOUTHEAST OF ORANGE BY 800 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.

FRANK
Special weather statement, Jul 20, 7:59 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
759 PM EDT SUN JUL 20 2008

MAZ002-008-210030-
WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
759 PM EDT SUN JUL 20 2008

AT 758 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF ROWE TO ROWE
TO 7 MILES WEST OF EAST WINDSOR...OR ALONG A LINE EXTENDING FROM 11
MILES WEST OF BRATTLEBORO TO 10 MILES EAST OF NORTH ADAMS TO 8 MILES
EAST OF PITTSFIELD...MOVING EAST AT 32 MPH.

THUNDERSTORMS WILL BE NEAR...CHARLEMONT AND WORTHINGTON BY 810 PM
EDT...SHELBURNE AND GOSHEN BY 820 PM EDT...CONWAY BY 830 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

FRANK
Special weather statement, Jul 20, 8:43 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
843 PM EDT SUN JUL 20 2008

MAZ003>012-026-NHZ011-012-015-210200-
CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN ESSEX MA-EASTERN
FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN
HILLSBOROUGH NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-SOUTHERN WORCESTER MA-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN
ESSEX MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
843 PM EDT SUN JUL 20 2008

AT 841 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS OVER
40 MPH ALONG A LINE EXTENDING FROM 12 MILES EAST OF BELLOWS FALLS
VERMONT TO 11 MILES NORTHEAST OF GREENFIELD MASSACHUSETTS TO 6 MILES
SOUTHEAST OF GREAT BARRINGTON IN THE BERKSHIRES...MOVING EAST AT 36
MPH.

THUNDERSTORMS WILL BE NEAR...WINDSOR...HARRISVILLE...FITZWILLIAM AND
DUBLIN BY 900 PM EDT...PETERBOROUGH...JAFFREY...HILLSBOROUGH AND
HANCOCK BY 910 PM EDT...SOUTHWICK AND WEARE BY 920 PM EDT.

THIS LINE OF STORMS WILL BE AFFECTING HILLSBOROUGH COUNTY OF SOUTH
CENTRAL MASSACHUSETTS AS WELL AS THE WORCESTER HILLS THROUGH THE
SPRINGFIELD WESTFIELD AREA SOMETIME BETWEEN 910 AND 1010 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

DRAG
Local storm report, Jul 20, 8:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
855 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     WESTON                  42.37N 71.27W
07/20/2008                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE LIMBS DOWN.

0310 PM     TSTM WND DMG     WALTHAM                 42.39N 71.24W
07/20/2008                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON LICOLN TERRACE

0310 PM     TSTM WND DMG     WALTHAM                 42.39N 71.24W
07/20/2008                   MIDDLESEX          MA   AMATEUR RADIO

            TRANSFORMER BLOWN OFF POLE ON HAMMOND STREET

0319 PM     TSTM WND DMG     WATERTOWN               42.37N 71.18W
07/20/2008                   MIDDLESEX          MA   AMATEUR RADIO

            TREES AND WIRES DOWN WITH POWER OUTAGES ON CHAPLIN ROAD.

0325 PM     LIGHTNING        BOSTON                  42.32N 71.07W
07/20/2008                   SUFFOLK            MA   EMERGENCY MNGR

            *** 7 INJ *** LIGHTNING STRIKE REPORTED AT FRANKLIN FIELD
            ON TALBOT STREET. STATE POLICE REPORTED 5 TO 7 INJURED BY
            LIGHTNING.

0329 PM     TSTM WND DMG     MILTON                  42.24N 71.08W
07/20/2008                   NORFOLK            MA   AMATEUR RADIO

            WIRES DOWN

0329 PM     TSTM WND DMG     CHELSEA                 42.40N 71.03W
07/20/2008                   SUFFOLK            MA   AMATEUR RADIO

            WIRES DOWN ON JONES AVE

0342 PM     MARINE TSTM WIND 3 E BOSTON              42.32N 71.01W
07/20/2008  E0.00 MPH        ANZ230             MA   AMATEUR RADIO

            SEVERAL BOATS IN DISTRESS IN BOSTON HARBOR

0342 PM     MARINE TSTM WIND 2 SE WINTHROP           42.36N 70.95W
07/20/2008  M45.00 MPH       ANZ230             MA   MESONET

            AT DEER ISLAND WEATHER FLOW SITE.

0346 PM     MARINE TSTM WIND 1 N HULL                42.31N 70.90W
07/20/2008  M44.00 MPH       ANZ230             MA   MESONET

            WEATHER FLOW DATA

0359 PM     LIGHTNING        HINGHAM                 42.24N 70.89W
07/20/2008                   PLYMOUTH           MA   AMATEUR RADIO

            *** 1 INJ *** LIGHTNING STRUCK RESTAURANT

0359 PM     TSTM WND DMG     HINGHAM                 42.24N 70.89W
07/20/2008                   PLYMOUTH           MA   AMATEUR RADIO

            POWER LINES DOWN ON LAZELL STREET. LAZELL STREET CLOSED.

0415 PM     TSTM WND DMG     SUFFIELD                41.98N 72.65W
07/20/2008                   HARTFORD           CT   AMATEUR RADIO

            TREES DOWN ON WIRES ON SEVERAL STREETS

0444 PM     TSTM WND DMG     WEYMOUTH                42.21N 70.95W
07/20/2008                   NORFOLK            MA   AMATEUR RADIO

            WIRES DOWN ON BRIDGE STREET

0506 PM     TSTM WND DMG     GARDNER                 42.58N 71.99W
07/20/2008                   WORCESTER          MA   FIRE DEPT/RESCUE

            SEVERAL LARGE TREE LIMBS DOWN

0507 PM     TSTM WND DMG     GARDNER                 42.58N 71.99W
07/20/2008                   WORCESTER          MA   AMATEUR RADIO

            TREE DOWN ON EDGELL STREET

0515 PM     TSTM WND DMG     ASHBURNHAM              42.63N 71.90W
07/20/2008                   WORCESTER          MA   AMATEUR RADIO

            TREES DOWN...ONE BLOCKING A ROAD.

0517 PM     LIGHTNING        BEDFORD                 42.48N 71.27W
07/20/2008                   MIDDLESEX          MA   AMATEUR RADIO

            CAR STRUCK BY LIGHTNING ON TOUTE 3 NORTH

0750 PM     TSTM WND DMG     WALPOLE                 43.08N 72.43W
07/20/2008                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN ON ROUTE 123.

0805 PM     TSTM WND DMG     STODDARD                43.08N 72.10W
07/20/2008                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN ON ROUTE 123 AND ROUTE 9 IN SOUTH STODDARD.

0811 PM     TSTM WND DMG     SWANZEY                 42.87N 72.28W
07/20/2008                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN ON SWANZEY LAKE ROAD.

0825 PM     TSTM WND DMG     LEYDEN                  42.70N 72.62W
07/20/2008                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON A HOUSE AND WIRES DOWN ALL ON EAST HILL
            ROAD.

0839 PM     TSTM WND DMG     SHELBURNE               42.58N 72.68W
07/20/2008                   FRANKLIN           MA   AMATEUR RADIO

            LARGE TREE DOWN ON WIRES ON OLD GREENFIELD ROAD.

0850 PM     TSTM WND DMG     WESTMORELAND            42.97N 72.45W
07/20/2008                   CHESHIRE           NH   AMATEUR RADIO

            TREES DOWN.

&&

RLG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:21 PM EDTSevere Thunderstorm WarningBOXCheshire39 min
Jul 21, 1:12 PM EDTAreal Flood AdvisoryBOXCheshire, Hillsborough3 hr
Jul 21, 2:31 PM EDTSevere Thunderstorm WarningBOXHillsborough59 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2008Severe Thunderstorm Warnings in New Hampshire, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.